question-icon

What exactly is this substance, in lay persons' terms? Is

default
Posted on Tue, 19 Feb 2019
Question: What exactly is this substance, in lay persons' terms? Is it an energizer of cells, and inhibitor of bad cells? What makes it do whatever it does exactly to bile ducts instead of to other items in my body? And what about it could make me drowsy..does it secrete melatonin or the like? Same question about its possible side effect of constipation. Does it cause extra substance for the bowels to process? Relax bowel muscles so they do not push through as they are supposed to? Please help me visualize what this substance does inside me.
default
Follow up: Dr. Ornela Ademovi (20 minutes later)
The substance I am asking about is the medication called ocaliva
doctor
Answered by Dr. Ornela Ademovi (4 hours later)
Brief Answer:
Nature of drug explained

Detailed Answer:
Hello,

I understand your concern. Ocaliva (Obeticholic acid) is a so called "orphan drug", meaning that it is a drug specifically and exclusively used to treat a rare disease, such as Primary Biliary Cholangitis (PBC).

PBC happens when the body's own immune system cells attack the bile ducts from the liver to the intestines. These bile normally make sure that bile acids that are produced in the liver, flow to the intestines, where they help digest and break down fats and nutrients. When these ducts are damaged, there is a build up of biliary acids in the liver, causing liver damage.

What Ocaliva does is: 1. it reduces bile acid production by the liver cells, by inhibiting an enzyme and 2. increases the flow of bile acids out of the liver.

Among the common side effects of this drug are also constipation and dizziness. It may also cause unusual tiredness due to decreased digestion and constipation. Reduction of bile acids production is the cause for the constipation, however it is not yet clear why it causes dizziness.
It is very important to not exceed the 5mg per week dosage, because taking more than that carries the risk for liver failure.

It is very important to watch out for symptoms such as severe itching, bloating of the stomach changes in the color of your skin and eyes, darkened stools, confusion and blurry vision. These are signs of liver failure and it is an emergency.

I hope this answers your query. Let me know if I can assist you further.

Take care.
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
default
Follow up: Dr. Ornela Ademovi (48 hours later)
Did you really mean 5 mg per week? That is, not to take more than that? My prescription says 5 mg per day. I will wait for a call back from my doctor before taking any more. Somewhere there has been a mis-type.
Also, I am not clear on what the bile ducts are supposed to produce. Presumably they should produce acids that flow to the intestines, but this medication reduces the acids? Is that because they have been over producing? This medication also increases the flow out of the liver into the intestines. Does that mean the flow is presently blocked? Or is it more like a traffic jam, just too many molecules to move anywhere?
doctor
Answered by Dr. Ornela Ademovi (45 hours later)
Brief Answer:
Please see below

Detailed Answer:
I am sorry, that was a typo. Was meant to say 5 mg per day, of course.

The bile ducts are the channels through which the bile acids (which are produced in the liver) reach the intestines. Due to PBC, these channels are damaged and the flow of the bile acids is impaired, therefore, in order to prevent a back up, Ocaliva is used to reduce the production of the bile acids in the liver.
To put it in simpler terms. The liver is A, the bile ducts is B and the intestines is C. For the bile acids, produced in the liver, to get from A to C, they have to go through B. If B is damaged, narrowed or half blocked, there is going to be a back up of bile acids to the liver, and this accumulation of acids is going to damage the liver cells, ultimately leading to liver failure.
What this drug does is: it reduced the amount of the acids produced in the liver so that there is less of them flowing through the ducts, thus avoiding a back up.

I hope this was clear. Please let me know if I can assist you further.

Take care.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ornela Ademovi (5 days later)
Thank you for your patience. And for your help. I have been nervous about this, because I know the liver is vital. I am glad to know this new medication is helping and how. Your explanations are very clear. Thank you so very much.
doctor
Answered by Dr. Ornela Ademovi (14 minutes later)
Brief Answer:
Happy to have answered your question

Detailed Answer:

I am glad I was able to assist you with your query. You are welcome to ask any further questions you might have.

Take care
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Ornela Ademovi

General & Family Physician

Practicing since :2004

Answered : 738 Questions

premium_optimized

The User accepted the expert's answer

Share on
What exactly is this substance, in lay persons' terms? Is

The substance I am asking about is the medication called ocaliva